Alert archive / Washington / Special Weather Statements in 2023
Special Weather Statement, NWS Spokane, WA
NWS Spokane, WA issued this special weather statement at Jul 10, 2023, 7:30 AM PDT for Douglas County, Washington. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2023, 7:30 AM PDT (14:30 UTC)
- Expired
- Jul 10, 2023, 8:00 AM PDT
- In force
- 30 min
- Issued by
- NWS Spokane, WA
- Hail
- 0.00 in
- Wind
- 40
County Douglas County, WA
The radar
The Spokane radar (KOTX), 134 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 2974 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WWUS86 KOTX 101430
SPSOTX
Special Weather Statement
National Weather Service Spokane WA
730 AM PDT Mon Jul 10 2023
WAZ035-037-038-041-043-044-101500-
Waterville Plateau WA-Upper Columbia Basin WA-Wenatchee Area WA-
Northeast Mountains WA-Okanogan Valley WA-Okanogan Highlands WA-
730 AM PDT Mon Jul 10 2023
...Gusty showers will impact portions of Douglas, eastern Chelan,
northwestern Lincoln, southwestern Stevens, southwestern Ferry,
southeastern Okanogan and northeastern Grant Counties through 800 AM
PDT...
At 729 AM PDT, Doppler radar was tracking gusty showers along a line
extending from 15 miles northeast of Rock Island to 21 miles
northwest of Davenport. Movement was north at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated. Ephrata reported wind gusts to 40 mph as
these showers moved through in the past hour.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chelan, Banks Lake South, Douglas, Lincoln, Waterville, Coulee Dam,
Grand Coulee, Electric City, Wilbur, Coulee City, Mansfield, Almira,
Elmer City, Creston, Hartline, Sims Corner, Govan, Withrow, Spring
Canyon Campground, and Alstown.
This includes the following highways...
U.S. Highway 2 in Washington between mile markers 150 and 238.
U.S. Highway 97 in Washington between mile markers 227 and 241.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4786 12013 4818 11838 4765 11839 4744 12001
TIME...MOT...LOC 1429Z 177DEG 28KT 4753 11991 4778 11857
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
CMSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 4:53 AM PDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 10, 4:53 AM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
453 AM PDT Mon Jul 10 2023
.SYNOPSIS...
The arrival of a cold front on Monday will bring the potential
for strong thunderstorms, locally heavy rain, and lightning across
the region. Shower and isolated thunderstorm chances will linger
near the Canadian border Tuesday and Wednesday. Temperatures will
not be as hot, with high temperatures in the 80s and low 90s.
&&
.DISCUSSION...
Today and Tuesday:
Convective showers are well underway across the region this
morning. A potent trough is swinging through our area from the
southwest and its associated low is supplying upper-level
vorticity that will aid in elevated storm formation later this
morning into the late evening. Along with the trough will be an
upper-level cold front which will further assist storm formation.
One consideration will be how much cloud cover is able to limit
solar heating and surface CAPE as skies are forecast to be near
overcast for most of the day.
The southeast portions of the CWA will be in the trough’s jet
streak with a steering flow of 35 knots, so flooding risks will be
minimal with the faster moving storms. However the Okanogan
Valley and Highlands will be a different story, with the low
sitting right on the Canadian border near North-central Washington
and with it, bringing much slower storm motions of barely 5 knots
where nearly stationary storms will pose a flash flooding risk on
steeper terrains. PWATs remain high with values near 140% of
normal in the Southeastern parts of the CWA and up to 170% of
normal in the Okanogan Valley and Highlands. GFS and HRRR
forecast soundings show lapse rates between 6.5-7.5 degrees C/km
from 0-3 km which will aid in stronger and longer-lived storms. A
flood watch covers these areas of concern where burn scars in
steep terrain are most susceptible to see heavy rain and debris
flow potential.
Storms area wide will be capable of producing severe wind gusts
due to the high lapse rates and 0-6km shear of 20-25 knots with
DCAPE values between 550-650 J/kg, though confidence is low in how
widespread these gusts will be. Most deterministic models show an
enhanced-V sounding. There is decent model agreement that the
severe potential of the storms will be heavily limited by the lack
of surface CAPE with values between 500-650 J/kg. The threat for
severe hail will be extremely limited due to the lack of CAPE in
the hail growth zone.
Storms that form in South-central Washington will have the
necessary ingredients to promote fire starts and fire spreads with
frequent and abundant lightning and little to no precipitation
(dry lightning). Our period of hot and dry has aided to dry out
the fuels susceptible to fire starts. Moses Lake to Wenatchee and
east to the Palouse is particularly vulnerable as fast moving
storms could produce frequent lightning with little to no
rainfall. Thunderstorm probability in areas that will see little
or no rainfall 25-35% which may result in dry thunder.
Later in the day as the low shifts further eastward, the trough
will begin to wrap northward and provide enough elevated vorticity
to create a modest mesoscale convective system rotating around
the low. The MCS storms will strengthen as the sun sets and
longwave cooling of the atmosphere allows lapse rates to steepen
further, bringing more potential for severe wind gusts, primarily
to the Idaho Panhandle and far Northeastern Washington. The trough
and associated MCS will move out of our area and into Canada by
11pm Monday.
Storm potential wanes overnight and temperatures begin to rise
again Tuesday. There is significant model divergence on
temperatures the next few days due to uncertainty in the strength
of the aforementioned cold front. The ECMWF and CMC hold the
probability of exceeding 90 degrees at nearly 100 percent across
much of Southeastern Washington, while the GFS and NBM are cooler
in the low to mid 80s. Wind gusts will max around 20 knots
Tuesday, though RH values are near 60% so widespread fire risk is
lower. /Sinowitz/Dewey
Wednesday through Sunday: Shortwave ridging is interrupted as a
disturbance running up from the southwest and flattens it out some
Wednesday which is enough to include minor mentions for short lived
spotty afternoon and evening thunderstorms near the northern British
Columbia border. Ridging then amplifies some Thursday as an area of
low pressure extending from the Gulf of Alaska southward off the
Washington coast does some digging to the south. The resulting
southwest flow between the west edge of the building ridge over the
Western US and the earlier referred to digging low off the coast has
potential to allow disturbances rotating around the offshore low to
eject and overtop the ridge but the probability of occurrence is low
as this ridge amplifies into the weekend so any pops for thunder
that linger near the northern border are rather spotty and are
unlikely to merit mention in the zone forecast. What it will allow
for is a persistent gradual warming trend with generally sunny skies
with temperatures peaking on Sunday. Ensembles suggest an increased
likelihood of the ridge axis shifting east into Northwest Montana as
a negatively tilted trof runs thru it Sunday night thus taller box
and whiskers plots of temps on the NBM 1D viewer conveying this
uncertainty. /Pelatti
&&
.AVIATION...
12Z TAFs: Showers and thunderstorms will be prevalent over the
aviation area until about 04Z Tuesday as a weather disturbance
moves thru the region. Some of the thunderstorms could be strong,
with hail and gusty winds, as well as heavy rain. Primarily VFR
conditions are forecast, but any heavier storms could briefly
produce MVFR cigs/vis. Storms will vary a bit with most moving
from southwest to northeast at 10 to 25 mph near TAF sites however
storms over Okanogan county will be much slower with more
variability to their direction of movement. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 83 56 85 56 87 57 / 50 20 0 0 0 0
Coeur d'Alene 83 56 84 55 86 57 / 40 30 0 0 0 10
Pullman 81 51 82 50 83 52 / 40 10 0 0 0 0
Lewiston 91 62 92 62 93 63 / 30 10 0 0 0 0
Colville 82 49 84 50 86 50 / 70 50 10 0 10 10
Sandpoint 83 54 83 53 84 53 / 40 40 10 0 0 10
Kellogg 81 57 79 58 82 58 / 40 20 0 0 0 10
Moses Lake 86 54 89 55 89 56 / 80 10 0 0 0 0
Wenatchee 85 59 89 61 87 61 / 70 10 0 0 0 0
Omak 87 58 91 61 90 60 / 60 20 0 0 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening for Eastern Columbia Basin -Palouse -Spokane Area
(Zone 708)-Foothills of Northeast Washington (Zone 701)-
Lower Palouse -Snake River (Zone 709)-Western Columbia
Basin (Zone 707).
Flood Watch from 11 AM PDT this morning through this evening for
Okanogan Highlands-Okanogan Valley-Upper Columbia Basin-
Western Okanogan County.
&&In the hours before
Special weather statement, Jul 10, 7:30 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
730 AM PDT Mon Jul 10 2023
WAZ035-037-038-041-043-044-101500-
Waterville Plateau WA-Upper Columbia Basin WA-Wenatchee Area WA-
Northeast Mountains WA-Okanogan Valley WA-Okanogan Highlands WA-
730 AM PDT Mon Jul 10 2023
...Gusty showers will impact portions of Douglas, eastern Chelan,
northwestern Lincoln, southwestern Stevens, southwestern Ferry,
southeastern Okanogan and northeastern Grant Counties through 800 AM
PDT...
At 729 AM PDT, Doppler radar was tracking gusty showers along a line
extending from 15 miles northeast of Rock Island to 21 miles
northwest of Davenport. Movement was north at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated. Ephrata reported wind gusts to 40 mph as
these showers moved through in the past hour.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chelan, Banks Lake South, Douglas, Lincoln, Waterville, Coulee Dam,
Grand Coulee, Electric City, Wilbur, Coulee City, Mansfield, Almira,
Elmer City, Creston, Hartline, Sims Corner, Govan, Withrow, Spring
Canyon Campground, and Alstown.
This includes the following highways...
U.S. Highway 2 in Washington between mile markers 150 and 238.
U.S. Highway 97 in Washington between mile markers 227 and 241.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4786 12013 4818 11838 4765 11839 4744 12001
TIME...MOT...LOC 1429Z 177DEG 28KT 4753 11991 4778 11857
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMSThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:41 AM PDT | Special Weather Statement | OTX | Whitman | 34 min |
| Jul 10, 8:00 AM PDT | Special Weather Statement | OTX | Whitman | 30 min |
| Jul 10, 8:03 AM PDT | Special Weather Statement | OTX | Grant | 27 min |
| Jul 10, 8:25 AM PDT | Special Weather Statement | OTX | Douglas, Grant | 35 min |
| Jul 10, 8:26 AM PDT | Special Weather Statement | OTX | Whitman | 34 min |
| Jul 10, 8:54 AM PDT | Special Weather Statement | OTX | Spokane | 36 min |
| Jul 10, 9:00 AM PDT | Special Weather Statement | OTX | Douglas | 30 min |
| Jul 10, 10:15 AM PDT | Special Weather Statement | OTX | Adams | 30 min |
| Jul 10, 10:52 AM PDT | Special Weather Statement | OTX | Adams | 23 min |
| Jul 10, 11:14 AM PDT | Special Weather Statement | OTX | Whitman | 31 min |
| Jul 10, 11:44 AM PDT | Special Weather Statement | OTX | Spokane, Stevens | 31 min |
| Jul 10, 11:48 AM PDT | Special Weather Statement | OTX | Garfield, Spokane, Whitman | 27 min |
| Jul 10, 12:17 PM PDT | Special Weather Statement | OTX | Spokane | 28 min |
| Jul 10, 12:21 PM PDT | Special Weather Statement | OTX | Whitman | 24 min |
| Jul 10, 12:45 PM PDT | Special Weather Statement | OTX | Spokane | 30 min |
| Jul 10, 12:47 PM PDT | Special Weather Statement | OTX | Garfield | 28 min |
| Jul 10, 2:16 PM PDT | Special Weather Statement | OTX | Kittitas | 29 min |
| Jul 10, 2:25 PM PDT | Areal Flood Advisory | OTX | Chelan | 86 min |
| Jul 10, 2:50 PM PDT | Special Weather Statement | OTX | Douglas | 25 min |
| Jul 10, 2:55 PM PDT | Special Weather Statement | OTX | Douglas | 35 min |
| Jul 10, 3:02 PM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Jul 10, 3:02 PM PDT | Special Weather Statement | OTX | Chelan | 28 min |
| Jul 10, 3:14 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 46 min |
| Jul 10, 3:29 PM PDT | Areal Flood Advisory | OTX | Douglas | 3 hr |
| Jul 10, 3:30 PM PDT | Special Weather Statement | OTX | Lincoln | 30 min |
| Jul 10, 3:38 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln | 52 min |
| Jul 10, 3:57 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 48 min |
| Jul 10, 4:03 PM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Jul 10, 4:10 PM PDT | Special Weather Statement | OTX | Douglas | 35 min |
| Jul 10, 4:23 PM PDT | Areal Flood Advisory | OTX | Grant, Lincoln | 3 hr |
| Jul 10, 4:24 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Grant, Lincoln, Stevens | 51 min |
| Jul 10, 4:43 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 47 min |
| Jul 10, 4:58 PM PDT | Special Weather Statement | OTX | Douglas | 32 min |
| Jul 10, 9:35 AM PDT | Special Weather Statement | OTX | Kootenai | 25 min |
| Jul 10, 10:19 AM PDT | Special Weather Statement | OTX | Kootenai | 26 min |
| Jul 10, 1:11 PM PDT | Special Weather Statement | OTX | Kootenai | 49 min |
| Jul 10, 1:59 PM PDT | Special Weather Statement | OTX | Bonner | 46 min |
| Jul 10, 2:45 PM PDT | Special Weather Statement | OTX | Bonner, Boundary | 45 min |
Nearby
Special Weather Statements in Washington, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.